Montana, 2004High Wind in Montana, December 19, 2004
December 19, 2004 · NWS GGW · 4 events in 3 counties and zones
Strong wind affected Phillips County during the evening hours of the 19th. The strong wind was associated with a cold front and upper level disturbance that crossed the area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong wind affected Phillips County during the evening hours of the 19th. The strong wind was associated with a cold front and upper level disturbance that crossed the area. Sustained winds of 40 to 60 mph were observed with a peak wind gust of 70 mph reported at a DOT site 35 miles southwest of Malta.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Dec 19, 2:45 PM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Dec 19, 2:45 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
245 PM MST SUN DEC 19 2004
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
SHORTWAVE PUSHING THROUGH SOUTHERN BC WITH DRY AIR SINKING INTO
SOUTHERN BC. SURFACE LOW OVER NORTHERN ALBERTA WITH WARM FRONT
EXTENDING SOUTH. HARD TO PICK OUT DUE TO DOWN SLOPE LEE TROF AND
REMNANTS OF COLD AIR LINGERING IN THE RIVER VALLEYS OF EASTERN
MONTANA. WEAK COLD FRONT OVER CENTRAL ALBERTA WITH SOME CONVECTION.
THERMAL GRADIENT AND PRESSURE RISES BEHIND THIS FRONT NOT VERY
STRONG SO THREAT FOR HIGH WIND EVENT OVERNIGHT HAS DIMINISHED. WILL
EXTEND LAKE WIND ADVISORY THROUGH TONIGHT AND DROP THE HIGH WIND
WATCH.
MONDAY AND MONDAY NIGHT...SECOND STRONGER COLD FRONT OVER NORTHERN
ALBERTA DROPS INTO NORTHEAST MONTANA ON LATE ON MONDAY. MUCH
STRONGER PRESSURE RISES BEHIND THIS FRONT BUT STILL UNCERTAIN ABOUT
MIXING POTENTIAL AHEAD OF THE FRONT AS COLD AIR ADVECTION NOT STRONG
UNTIL FRONT PASSES THROUGH. WILL KEEP HIGH WIND WATCH FOR MONDAY.
WARM AIR ALOFT WRAPS AROUND THE LOW INTO THE NORTHEAST CORNER OF
MONTANA BEHIND THE FRONTAL PASSAGE. MOISTURE ALSO WITH THE WARM AIR
SO BETTER CHANCE OF SNOW WITH THIS STRONGER FRONT. BEHIND THE
FRONT...UPSLOPE WIND COMPONENT WILL KEEP CHANCE OF SNOW GOING
OVERNIGHT.
TUESDAY...MUCH COLDER AIR FINALLY OVER NORTHEAST MONTANA. ARCTIC
FRONT HANGS UP OVER CENTRAL MONTANA SO EXPECT TYPICAL TEMPERATURE
GRADIENT ACROSS THE REGION...WARMER SOUTHWEST...COLDER NORTHEAST.
EBERT
.AVIATION...WIND AND MORE WIND WILL BE THE AVIATION ISSUE FOR THE
NEXT 24 HOURS. WEST TO NORTHWEST WINDS IN THE 30 TO 90 MPH RANGE
FROM THE SURFACE THROUGH THE TROPOPAUSE. CURRENT AWC AIRMET DOES
CAPTURE THE TURBULENCE ISSUES OVER EASTERN MONTANA. FRANSEN
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
CONFIDENCE IS LOWER THAN NORMAL THROUGH THE FIRST PORTION OF THE
EXTENDED...ESPECIALLY WITH TEMPERATURES. ARCTIC OUTBREAK POISED TO
AFFECT PORTIONS OF NORTHERN PLAINS...BUT MODELS STILL DISAGREE ON
PRECISE PLACEMENT OF THE COOLER AIR. THE ECMWF IS CONTINUING TO
PROJECT THE FURTHEST WEST SOLUTION...WHILE THE CANADIAN AND GFS
CONTINUE TO KEEP THE MAIN SHOW OFF TO THE EAST. WILL SIDE WITH THE
EASTERN SOLUTION GIVEN THE TRACK RECORD OF THE GFS RECENTLY...BUT
FEEL MUCH OF THE AREA WILL STILL TAP INTO AT LEAST SOME OF THE
COOLER AIR KEEPING TEMPS AT BELOW NORMAL LEVELS THROUGH THURSDAY.
THERE IS LIKELY TO BE A SIZABLE TEMPERATURE GRADIENT ACROSS THE
AREA...ESPECIALLY IN LATER PORTIONS OF THE WEEK AS THE COLDER AIR
WORKS OFF TO THE EAST. WITH THE WARM AIR ADVECTION...THE POTENTIAL
EXISTS FOR AN OVERRUNNING EVENT AND HAVE BROADBRUSHED POPS FROM
WEDNESDAY THROUGH FRIDAY MORNING. WARM FRONT MOVES THROUGH THE
REGION EARLY ON FRIDAY MORNING ALLOWING A PACIFIC AIRMASS TO RETURN
TO THE REGION. THIS WILL ALLOW TEMPERATURES TO REBOUND TO AT OR
ABOVE SEASONAL NORMS FOR THIS TIME OF YEAR. BT
&&
CLIMO...THE AVERAGE TEMPERATURE SO FAR THIS MONTH AT GLASGOW IS 29.7
DEGREES...WHICH IS 12.1 DEGREES ABOVE AVERAGE. MONTH TO DATE IT IS
THE WARMEST START TO THE MONTH OF DECEMBER SINCE 1959. SO FAR ONLY A
TRACE OF SNOW HAS FALLEN AT THE AIRPORT IN GLASGOW...WHICH TIES WITH
1997 AS THE LEAST SNOWY START TO DECEMBER IN THE LAST 50 YEARS. CB
&&
.KGGW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FOR FORT PECK LAKE UNTIL 5 AM MST MONDAY.
HIGH WIND WATCH FOR ALL OF NORTHEAST MONTANA FROM 5 AM MONDAY UNTIL
5 PM MST MONDAY.
&&
WWW.WEATHER.GOV/GLASGOW
Hazardous weather outlook, Dec 19, 5:58 AM MST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
558 AM MST SUN DEC 19 2004
.DAY ONE...
.DAYS TWO THROUGH SEVEN...
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ016-017-021>023-201300-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-GARFIELD-
MCCONE-PETROLEUM-
558 AM MST SUN DEC 19 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA
.DAY ONE...
A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE SUNDAY
AFTERNOON. PLEASE REFER TO GTFNPWGGW OR WWUS75 KGGW FOR
DETAILS. A HIGH WIND WATCH IS IN EFFECT BEGINNING SUNDAY EVENING.
PLEASE REFER TO GTFNPWGGW OR WWUS75 KGGW FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
A HIGH WIND WATCH CONTINUES IN EFFECT MONDAY AND MONDAY AFTERNOON.
PLEASE REFER TO GTFNPWGGW OR WWUS75 KGGW FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ018>020-024>027-059>062-201300-
DANIELS-DAWSON-EASTERN ROOSEVELT-NORTHERN PHILLIPS-NORTHERN VALLEY-
PRAIRIE-RICHLAND-SHERIDAN-SOUTHWEST PHILLIPS-WESTERN ROOSEVELT-
WIBAUX-
558 AM MST SUN DEC 19 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA
.DAY ONE...
A HIGH WIND WATCH IS IN EFFECT BEGINNING SUNDAY EVENING. PLEASE REFER
TO GTFNPWGGW OR WWUS75 KGGW FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
A HIGH WIND WATCH CONTINUES IN EFFECT MONDAY AND MONDAY AFTERNOON.
PLEASE REFER TO GTFNPWGGW OR WWUS75 KGGW FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Central and Se Phillips
- When
- December 19, 5:10 PM MST
- Where
- Central and Se Phillips forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
High Wind, Little Rocky Mountains
- When
- December 19, 5:40 PM MST
- Where
- Little Rocky Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
High Wind, Northern Phillips
- When
- December 19, 6:05 PM MST
- Where
- Northern Phillips forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
High Wind, Central and Se Phillips
- When
- December 19, 6:55 PM MST to 7:55 PM MST
- Where
- Central and Se Phillips forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Pennsylvania, December 19 to 20, 2004100 injured · $650,000 · 2 events
- Heavy Snow in Indiana, December 19, 20041 death · 2 events
- High Wind in Washington, December 19, 20041 death · 60 kt wind · 2 events
- Winter Storm in Ohio, December 19, 2004$1.1 million · 7 events
- Winter Weather in Virginia, December 19 to 20, 200443 events
- Winter Weather and Dense Fog in New Jersey, December 19, 200436 events
- Strong Wind in New Jersey, December 19 to 20, 2004$20,000 · 21 events
- Dense Fog and Winter Weather in Pennsylvania, December 19, 200420 events
- High Wind in Montana, December 19 to 20, 200473 kt wind · 14 events
- Winter Weather in Georgia, December 19 to 20, 200412 events
- Dense Fog and Winter Weather in Maryland, December 19, 200410 events
- Winter Weather in North Carolina, December 19 to 20, 200410 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431135, 5431136, 5431137, 5431138.